Spike in Synthetic Cannabis Related Incidents And Deaths

Press Release – Joint Press Release

Spike in Synthetic Cannabis Related Incidents And Deaths

St John and Auckland District Health Board and are asking the public to refrain from taking synthetic cannabis products due the detrimental effect they are having on health, lives, and emergency health care.

St John ambulance officers are seeing a rapid rise in patients suffering serious adverse effects from drugs, thought to be synthetic cannabis, in the central Auckland area. According to St John, up to seven deaths could be attributed to the use of this drug in the last month.

St John Medical Director Tony Smith says numbers have peaked this week with ambulance officers responding to 23 such incidents yesterday (Thursday) and 20 cases on Wednesday.

“Patients under the influence of this drug are exhibiting grossly disturbed behaviour, suffering seizures. Most concerning is that the drug appears to be linked to some people’s hearts stopping beating and we have had seen seven sudden and unexpected deaths,” says St John Medical Director Tony Smith.

“In some instances their hearts have just stopped from a massive cardiac arrest. “If these patients are lucky enough to wake up, they can exhibit abusive, threatening behaviour towards ambulance officers and are very difficult to manage.”

Some patients refuse help or quickly resolve their symptoms, but then require a return visit after being found in a serious condition.

Dr Margaret Wilsher, Chief Medical Officer for Auckland DHB says Auckland City Hospital has also seen a rapid increase in synthetic cannabis user presentations

“We have experienced a dramatic increase in patients coming to our emergency department who have smoked synthetic cannabis, having seen 22 cases and one death over the past five days. This is a very worrying trend in presentations.

“The presentation features are often dramatic, including agitation, psychosis, an increased heart rate, seizures, and sometimes collapse.

“I ask the public to think very carefully before they take synthetic cannabis or anything similar to it. Are you prepared to put your life at stake? Are you prepared to end up in hospital?”

“Auckland’s emergency departments are currently very full, and every patient makes a difference.”

While most of these cases are occurring in Central Auckland, ambulance officers are also seeing incidents across the greater metropolitan Auckland area. Incidents can involve multiple patients so numbers affected could be even higher.

Patients being seen range in age, from teenagers through to the middle-aged.

St John and Auckland DHB urge people to not take dangerous or unknown substances from unknown sources, and seek immediate help from the drug helpline on 0800 787 797 or call 111 for an ambulance in an emergency.

-ENDS

Content Sourced from scoop.co.nz
Original url